Washington, 2017Debris Flow in Washington, March 14 to 31, 2017
March 14 to 31, 2017 · NWS OTX · 1 event in 1 county or zone
A debris flow estimated to contain 400,000 cubic yards of mud and rocks cut Peter Dan Road near Elmer City. The road remained closed through the end of the month with crews unable to address the slide until soil conditions improved.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A debris flow estimated to contain 400,000 cubic yards of mud and rocks cut Peter Dan Road near Elmer City. The road remained closed through the end of the month with crews unable to address the slide until soil conditions improved.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 14, 10:20 AM PST, 1 hour 10 minutes earlier.
Area forecast discussion, Mar 14, 10:20 AM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1120 AM PDT Tue Mar 14 2017
.SYNOPSIS...
Rain and mild weather will bring flooding over the Idaho
Panhandle and portions of eastern Washington this week. Several
rounds of rain are expected tonight through Wednesday night. The
Little Spokane River and the Palouse River have the potential to
reach levels we have not seen in 10 to 20 years. Thursday and
Friday have the best chance of being dry days this week before
more wet weather arrives over the weekend.
&&
.DISCUSSION...
Radar shows a back edge of the precipitation moving across eastern
Washington, in response to an upper wave in the flow. Based on the
moist low levels, still could see light showers this afternoon,
but for most in eastern WA, this could be a lull in the action.
W-SW surface winds will increase and mix to the surface with
occasional gusts in the Columbai Basin. This mixing should help
erode of the fog/stratus. In north Idaho, the precipitation will
continue aided by the orographic lift. Expect mild temps despite
the cloud cover and precipitation. /rfox.
&&
.AVIATION...
18Z TAFS: The precipitation has waned at the TAF sites although
cigs/vsbys remain low with abundant boundary layer moisture.
Surface winds should increase from the southwest this afternoon
with occasional gusts and help mix out the IFR vsbys/cigs
especially in KMWH. The HRRR shows the next round of rain moving
up from the south late this afternoon into the early evening with
widespread precipitation that will last through the night. Winds
will subside and cigs/vsbys will lower. Another front is forecast
to push through Wednesday morning with a brief end of rain and
locally gusty winds. /rfox.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 53 45 52 37 48 30 / 50 90 90 70 20 0
Coeur d'Alene 50 43 51 37 46 28 / 70 100 100 90 20 10
Pullman 56 48 56 39 51 34 / 80 80 90 100 20 10
Lewiston 61 49 61 43 57 36 / 70 70 70 100 20 10
Colville 49 43 49 37 48 29 / 50 90 90 90 20 10
Sandpoint 46 41 48 36 46 28 / 80 100 100 90 20 10
Kellogg 49 42 50 35 44 30 / 100 100 100 100 30 10
Moses Lake 57 44 58 37 54 31 / 40 60 60 30 10 0
Wenatchee 53 40 53 35 52 32 / 40 60 60 30 10 10
Omak 49 40 51 34 49 31 / 50 60 80 50 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Warning through late Wednesday night for Central
Panhandle Mountains-Coeur D'Alene Area-Northern Idaho
Panhandle.
Flood Watch through late Wednesday night for Idaho Palouse-
Lewis and Southern Nez Perce Counties- Lewiston Area.
WA...Flood Warning through late Wednesday night for the Spokane
Area-Pend Orielle County.
Flood Watch through late Wednesday
night for Lower Garfield and Asotin Counties-Northeast Blue
Mountains-Northeast Mountains- Okanogan Highlands-
Washington Palouse.
&&Hazardous weather outlook, Mar 14, 5:04 AM PST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
604 AM PDT Tue Mar 14 2017
IDZ001>004-026-027-WAZ031>033-036>038-151315-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
604 AM PDT Tue Mar 14 2017
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Moderate to locally heavy rainfall will occur today and tonight.
Mild temperatures will lead to increased snow melt. flooding
issues on small streams and urban areas are increasingly likely.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Warmer temperatures and occasional rain will encourage spring
snow melt over the next few days. Minor flooding is likely on
small streams through out the area, as well as a few main stem
rivers by mid week and through the end of this week.
WAZ034-035-041>044-151315-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PDT Tue Mar 14 2017
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Mar 14, 10:12 AM PST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1112 AM PDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM FLOOD CHATTAROY 47.89N 117.35W
03/14/2017 SPOKANE WA BROADCAST MEDIA
DEER CREEK IN CHATTAROY OUT OF ITS BANKS
CAUSING FLOODING IN THE AREA.
&&
JWLocal storm report, Mar 14, 10:38 AM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1138 AM PDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 AM FLOOD 3 ENE SPANGLE 47.45N 117.33W
03/14/2017 SPOKANE WA COUNTY OFFICIAL
CORNWALL ROAD FROM YALE RD. TO BYERS RD.
CULVERT WASHING OUT ACROSS ROAD.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Mar 14, 10:42 AM PST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1142 AM PDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FLOOD 3 WSW SPOKANE 47.65N 117.48W
03/13/2017 SPOKANE WA COUNTY OFFICIAL
GREENWOOD DRIVE FROM INDIAN CANYON TO
RIMROCK DR. WATER OVER ROAD AND WASHING OUT.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Mar 14, 10:52 AM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1152 AM PDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM FLOOD 3 ESE COLBERT 47.81N 117.27W
03/13/2017 SPOKANE WA COUNTY OFFICIAL
DUNN ROAD FROM DAY RD. TO DAY MT. SPOKANE
RD. ROAD WASHING OUT/COLLAPSING.
&&
NWS SPOKANE WA
IRIS SYSTEMLocal storm report, Mar 14, 10:55 AM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1155 AM PDT TUE MAR 14 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM FLOOD 2 NE CHENEY 47.51N 117.56W
03/13/2017 SPOKANE WA COUNTY OFFICIAL
BETZ ROAD FROM JUST EAST OF HWY. 904, EAST
TO ANDRUS RD. DEEP WATER OVER ROAD, ROAD
WASHING OUT.
&&
NWS SPOKANE WA
IRIS SYSTEMDebris Flow, Okanogan
- When
- March 14, 11:30 AM PST to March 31, 11:59 PM PST
- Where
- Okanogan County, 0.44 mi E of Kootzville to 2.18 mi SE of Kootzville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $80,000
- Reported by
- Department of Highways
- Coordinates
- 48.020, -118.941
Okanogan County Dept. of Public Works closed Peter Dan Road between mile 0.0 and 2.4 due to a landslide.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Heavy Snow in Massachusetts, March 14, 2017$214,000 · 69 kt wind · 35 events
- Blizzard and Winter Storm in Vermont, March 14 to 16, 2017$330,000 · 16 events
- Blizzard and Winter Storm in New York, March 14 to 15, 2017$180,000 · 9 events
- High Wind in New York, March 14, 2017$200,000 · 59 kt wind · 3 events
- Flood in Idaho, March 14 to 19, 2017$200,000 · 1 event
- Flood in Washington, March 14 to 19, 2017$70,000 · 1 event
- Heavy Snow and High Wind in Rhode Island, March 14, 2017$50,000 · 55 kt wind · 7 events
- High Wind in Connecticut, March 14, 2017$50,000 · 51 kt wind · 1 event
- Strong Wind in New York, March 14, 2017$50,000 · 1 event
- Blizzard and Heavy Snow in Maine, March 14 to 15, 201728 events
- Blizzard and Winter Storm in New York, March 14 to 16, 201727 events
- Blizzard and Ice Storm in New Jersey, March 14, 2017$10 · 53 kt wind · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 689177.